Nebraska, 2025

Hail in Nebraska, April 21, 2025

April 21, 2025 · NWS OAX · 22 events in 2 counties and zones

A fast-moving shortwave trough and its associated surface front advanced into eastern Nebraska on the evening of April 21, 2025. A broken line of elevated thunderstorms developed along the front, which was positioned across east-central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A fast-moving shortwave trough and its associated surface front advanced into eastern Nebraska on the evening of April 21, 2025. A broken line of elevated thunderstorms developed along the front, which was positioned across east-central Nebraska. Modest instability, combined with steep sub-cloud lapse rates, supported several reports of severe hail ranging from 1 to 1.75 inches in diameter. However, the storms quickly weakened as they moved into Iowa later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 21, 5:37 PM CST, 3 hours 29 minutes earlier. Its key messages:

  • Scattered showers, perhaps with a few embedded thunderstorms, will bring gusty winds to northeast NE this evening.
  • There will be a few showers possible on Tuesday, with a strong to severe storm or two possible in southwest east NE and southwest IA by evening.
  • Expect several additional chances for thunderstorms Wednesday through Friday, and again by late Sunday.
Area forecast discussion, Apr 21, 5:37 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
637 PM CDT Mon Apr 21 2025

.KEY MESSAGES...

- Scattered showers, perhaps with a few embedded thunderstorms,
  will bring gusty winds to northeast NE this evening.

- There will be a few showers possible on Tuesday, with a strong
  to severe storm or two possible in southwest east NE and
  southwest IA by evening.

- Expect several additional chances for thunderstorms Wednesday
  through Friday, and again by late Sunday.

&&

.DISCUSSION...
Issued at 141 PM CDT Mon Apr 21 2025

It's been a beautiful day with sunny skies and midday
temperatures mostly in the 60s. There st still a frontal
boundary that will move into northeast NE this evening, and then
slowly settle southward through the area tonight, and then
stall south of I80 on Tuesday. This front could bring showers
and thunderstorms to areas to northeast NE this evening, with
small chances along/south of I80 overnight, but a much better
chance that it remains dry. The severe weather threat looks
low in northeast NE, but the showers may still bring gusty
winds.

There could be lingering spotty showers along the frontal
boundary Tuesday morning, and with the front stalled in
southeast NE and southwest IA Tuesday afternoon and evening,
there's an additional chance of thunderstorms along it. SPC
expanded the marginal risk for severe storms to accommodate the
stalled boundary. The HRRR would keep storms in southwest IA,
but the Nam Nest is a little more robust with potential
convection along the KS/NE border through the evening. And then
additional spotty showers will be possible after midnight into
Wednesday morning, either in proximity to the front, or moving
in from the west. High temperatures Tuesday will provide another
spectacular day with highs in the 70s.

The front may lift back northward on Wednesday, which will
provide focus for showers and thunderstorms to become likely
Wednesday afternoon into the evening. SPC focuses the severe
threat farther east across the western High Plains. However, a
warm front in the vicinity with convection possible along the
east west front could still lead to severe storm chances, if
not potentially heavy rain, so we'll be watching for that. And
that east/west line of storms could also linger into the
overnight hours. The ECMWF is a little farther south with the
frontal boundary, so the exact latitudinal placement is yet to
be determined.

Rain chances could continue Thursday into early Friday morning
as another frontal boundary pushes in to the area, but rain
chances may be tapering off during the day Friday into Saturday.
The front cools highs back into the 60s for Friday and Saturday.
But another wave coming out of the Rockies could bring more rain
chances Saturday into Sunday, but then ending by Monday.

It's nice to the see the Spring rainy pattern return. We need
the moisture.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 627 PM CDT Mon Apr 21 2025

A cold front is working its way into northeast Nebraska,
bringing a line of showers, gusty winds, and a few rumbles of
thunder. Expect showers to make it to KOFK within the next hour
or two, and reach KOMA by around 05Z this evening. The line is
less likely to hold together as it moves towards KLNK, but a
spotty shower or storm can't be completely ruled out. LLWS is
likely over southeast Nebraska and into southwest Iowa for a few
hours tonight, 05-10Z at KOMA and 03-06Z at KLNK. Winds will
eventually turn to the north behind the front Tuesday morning.
Another round of storms is expected to develop Tuesday evening,
but should remain southeast of the TAF sites.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...DeWald
AVIATION...KG
Hazardous weather outlook, Apr 21, 12:52 PM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
152 PM CDT Mon Apr 21 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220900-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
152 PM CDT Mon Apr 21 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A few thunderstorms are possible this evening across northeast
Nebraska. The probability of severe storms is low, but the
strongest activity could produce a few minutes of gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Scattered thunderstorms are expected south of Interstate 80
late Tuesday afternoon and evening. There is a marginal risk of
severe storms in that area, with hail and gusty winds the primary
hazards.

There are additional chances for thunderstorms this week, a few
strong to severe, Wednesday through Friday and late Sunday.
Locally heavy rains will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight or tomorrow.

In the hours before

Special weather statement, Apr 21, 4:52 PM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
552 PM CDT Mon Apr 21 2025

NEZ011-212330-
Knox NE-
552 PM CDT Mon Apr 21 2025

...STRONG THUNDERSTORMS WILL IMPACT KNOX COUNTY THROUGH 630 PM CDT...

At 551 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Dante to 6 miles southwest
of Verdel to 7 miles northeast of Page. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

* Locations impacted include...
  Creighton, Verdigre, Niobrara, Santee, Center, Winnetoon, Verdel,
  Bazile Mills, The Highway 14 And 59 Junction, Santee Reservation,
  and Niobrara State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lewis and Clark Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4284 9819 4284 9815 4276 9804 4277 9795
      4279 9791 4282 9788 4286 9788 4287 9785
      4285 9776 4280 9774 4244 9783 4244 9830
      4288 9830
TIME...MOT...LOC 2251Z 267DEG 34KT 4302 9824 4273 9826 4246 9829

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CA

The radar

The Omaha radar (KOAX), 20 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Saunders

When
April 21, 9:06 PM CST
Where
Saunders County, 0.52 mi E of Colon
Measured
1 in hail
Reported by
Public
Coordinates
41.300, -96.610

Public reported estimated 1 hail with a snowball-like formation.

Hail, Saunders

When
April 21, 9:19 PM CST
Where
Saunders County, Leshara
Measured
1.5 in hail
Reported by
Public
Coordinates
41.330, -96.430

Public reported estimated 1.5 hail.

Hail, Douglas

When
April 21, 9:26 PM CST
Where
Douglas County, 1.04 mi W of Valley
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.320, -96.370

NWS employee measured 1.5 hail, noting that the shape was somewhat flat, disk-shaped. The larger hailstone were shaped similar to cauliflower, a congealed hailstone made up of many very small hailstones.

Hail, Douglas

When
April 21, 9:38 PM CST
Where
Douglas County, 2.32 mi NNE of Elkhorn
Measured
1.25 in hail
Reported by
Public
Coordinates
41.310, -96.210

Public reported of estimated 1.25 hail.

Hail, Douglas

When
April 21, 9:40 PM CST
Where
Douglas County, 0.86 mi NW of Elkhorn
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -96.240

Public report of estimated 1 hail, from mPING report.

Hail, Douglas

When
April 21, 9:42 PM CST
Where
Douglas County, 0.52 mi W of Elkhorn
Measured
1.25 in hail
Reported by
Public
Coordinates
41.280, -96.240

Public report of measured 1.25 hail.

Hail, Douglas

When
April 21, 9:42 PM CST
Where
Douglas County, 2.59 mi NE of Elkhorn
Measured
1 in hail
Reported by
Public
Coordinates
41.310, -96.200

Public report of hail estimated up to 1 in diameter from mPING report.

Hail, Douglas

When
April 21, 9:42 PM CST
Where
Douglas County, 2.76 mi S of Bennington
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -96.170

Public report of hail estimated up to 1 in diameter from an mPING report.

Hail, Douglas

When
April 21, 9:44 PM CST
Where
Douglas County, 2.32 mi NNE of Elkhorn
Measured
1.5 in hail
Reported by
Public
Coordinates
41.310, -96.210

Public report of hail estimated up to 1.5 in diameter from an mPING report.

Hail, Douglas

When
April 21, 9:47 PM CST
Where
Douglas County, 3.17 mi NNW of Boys Town
Measured
1.75 in hail
Reported by
Public
Coordinates
41.310, -96.160

Public report of hail estimated up to 1.75 in diameter from an mPING report.

Hail, Douglas

When
April 21, 9:52 PM CST
Where
Douglas County, 2.49 mi WSW of Irvington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -96.090

Trained spotter report of hail estimated at 1 in diameter.

Hail, Douglas

When
April 21, 9:52 PM CST
Where
Douglas County, 2.59 mi NE of Boys Town
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -96.100

Trained spotter report of hail estimated at 1 in diameter.

Hail, Douglas

When
April 21, 9:52 PM CST
Where
Douglas County, 1.04 mi W of Irvington
Measured
1.25 in hail
Reported by
Public
Coordinates
41.320, -96.070

Public report of hail measured at 1.25 in diameter at 680 and Blair High Road.

Hail, Douglas

When
April 21, 9:53 PM CST
Where
Douglas County, 1.56 mi E of (3no)north Omaha Arp
Measured
1 in hail
Reported by
Public
Coordinates
41.370, -95.990

Public report of hail estimated at 1 in diameter.

Hail, Douglas

When
April 21, 9:54 PM CST
Where
Douglas County, 0.86 mi SW of Irvington
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.310, -96.060

Amateur radio report of hail estimated at 1 in diameter.

Hail, Douglas

When
April 21, 9:54 PM CST
Where
Douglas County, 1.25 mi WNW of Delbot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.340, -96.020

Trained spotter report of hail up to 1 in diameter.

Hail, Douglas

When
April 21, 9:55 PM CST
Where
Douglas County, 1.48 mi SSW of Irvington
Measured
1.75 in hail
Reported by
Public
Coordinates
41.300, -96.060

Public report of hail estimated at 1.75 in diameter.

Hail, Douglas

When
April 21, 9:58 PM CST
Where
Douglas County, 1.04 mi E of Irvington
Measured
1.5 in hail
Reported by
Public
Coordinates
41.320, -96.030

Public report of hail estimated up to 1.50 in diameter from an mPING report.

Hail, Douglas

When
April 21, 10:03 PM CST
Where
Douglas County, 2.59 mi NE of Elkhorn
Measured
1.25 in hail
Reported by
Public
Coordinates
41.310, -96.200

Public report of hail estimated up to 1.25 in diameter from an mPING report.

Hail, Douglas

When
April 21, 10:03 PM CST
Where
Douglas County, 0.86 mi NE of North Omaha
Measured
1.5 in hail
Reported by
Public
Coordinates
41.340, -95.960

Public report of hail estimated at 1 in diameter.

Hail, Douglas

When
April 21, 10:04 PM CST
Where
Douglas County, 1.48 mi NNE of West Benson
Measured
1.25 in hail
Reported by
Public
Coordinates
41.300, -95.990

Public report of hail estimated at 1.25 in diameter.

Hail, Douglas

When
April 21, 10:04 PM CST
Where
Douglas County, 1.48 mi SSW of North Omaha
Measured
1.5 in hail
Reported by
Public
Coordinates
41.310, -95.980

Public report of hail estimated up to 1.50 in diameter from an mPING report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248345, 1248346, 1248348, 1248349, 1248350, 1248351, 1248352, 1248354, 1248355, 1248356, 1248357, 1248359, 1248361, 1248362, 1248363, 1248365, 1248366, 1248367, 1248368, 1248369, 1248370, 1248371.